Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 186, NWS Springfield, MO

May 25, 2020Christian County, Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 25, 2020, 11:42 PM CDT for Christian County, Douglas County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2020, 11:42 PM CDT (04:42 UTC)
Expired
May 26, 2020, 12:30 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO

The radar

The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:56 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 25, 6:56 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
656 PM CDT Mon May 25 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 218 PM CDT Mon May 25 2020

The active weather pattern will continue as a deep upper level
trough slowly moves east across the Plains. Scattered to numerous
showers and thunderstorms are already ongoing across the region
this afternoon. Cells across the eastern Ozarks are more pulsed in
nature as deep layer shear is weaker. Storms closer to the
Highway 65 corridor have shown a little more organization with
even some brief mid-level rotation. Locally gusty winds will
remain possible with storms across the region through sunset.

As we get into later this evening and the overnight period, short
wave energy will move north across eastern Oklahoma and into
eastern Kansas. We have become increasingly concerned about flash
flooding potential from later this afternoon through tonight.
Southeastern Kansas and western Missouri will be positioned
beneath the right-entrance region of an upper level jet.
Meanwhile, a low-level jet will nose into the region resulting in
deep trophospheric ascent. With PWATs near (or even above) daily
record maximums, heavy rainfall rates are expected. Given
antecedent wet ground conditions, excessive runoff is expected
with an attendant flash flooding threat.

We are expecting a swath of 1-3" rainfall through tonight across
western Missouri and southeastern Kansas. Locally higher amounts
are possible. We went ahead and expanded the Flash Flood Watch to
the north and also the east earlier today. While the eastern
extent of the watch area may not see as widespread of heavy
rainfall, rates will still be high and this is one of our most
sensitive areas (headwaters region).

Another scenario to watch closely tonight is the potential for
low-top supercells, with an attendant risk for an isolated
tornado. Given the high moisture content in the lower atmosphere
and the approaching short wave energy, short term models indicate
only a weak nocturnal inversion with little capping to surface-
based parcels. With 0-6 km bulk shear magnitudes between 30 and 40
knots generally near and west of the U.S. 65 corridor, there will
be the potential for rotating storms. As the 850 mb jet
strengthens above increasingly backed surface winds, an isolated
tornado is not out of the question.

As we head into Tuesday, we will likely be dealing with the
remnants of overnight activity, especially across central Missouri
and perhaps the eastern Ozarks. Showers and thunderstorms will
then remain possible throughout the day as upper level energy
closes off in the Red River Valley region with a trough axis
extending north of this feature through the central Plains. High
temperatures on Tuesday should be a bit cooler than today with
expected cloud cover and precipitation. We went near the model
50th percentile with highs ranging from the middle 70s over
southeastern Kansas and western Missouri to around 80 degrees over
the eastern Ozarks.

.LONG TERM...(Tuesday Night through Monday)
Issued at 218 PM CDT Mon May 25 2020

That upper low will slowly migrate east into the Ozarks by
Wednesday with high model and ensemble consensus that it will then
stall over the region Wednesday night and Thursday. This low will
then finally get picked up by the westerlies as we get into
Thursday night and Friday.

Prospects for showers and thunderstorms therefore look high
through Friday. The National Blend of Models and GEFS plumes
continue to indicate an additional 1-2.5" of rainfall (on top of
what we see through tonight). This will lead to a continued threat
for flooding. Temperatures will remain near or slightly below
normal through the end of the work week.

Model consensus then remains high regarding a northwest flow
setting up over the region next weekend with a ridge then building
up over the central U.S. early next week. This regime will support
much needed dry weather. Temperatures will start off slightly
below normal this weekend before returning to near normal values
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM CDT Mon May 25 2020

Shower and thunderstorm activity will increase this evening into
tonight as a thunderstorm complex currently over eastern OK and
western AR moves across the area. Greatest coverage will be at
KJLN closer to the center of the projected track of the complex.
Showers and storms will then decrease in coverage later tonight
into Tuesday. Confidence is good into the early to mid overnight
hours tonight, then drops off to low confidence

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday morning for MOZ066>068-077>080-
     088>096-101>105.

KS...Flash Flood Watch through Tuesday morning for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Titus
Hazardous weather outlook, May 25, 11:52 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1152 AM CDT Mon May 25 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1152 AM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

Scattered to numerous showers and thunderstorms will continue
through tonight with the greatest coverage of storms occurring
over western Missouri and southeastern Kansas.

There is a low end threat for localized wind damage with a few
storms. Additionally, there is a limited risk for an isolated
tornado from late this evening into the overnight period.

Showers and thunderstorms will also produce heavy rainfall through
tonight. Rainfall amounts of 1 to 3 inches are expected across
western Missouri and southeastern Kansas, with locally higher
amounts possible. This will lead to a risk for flash flooding of
creeks, streams, and low water crossings.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and thunderstorms can be expected from Tuesday
through Friday continuing the threat for heavy rainfall and
flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from late this evening into the
overnight period.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, May 25, 8:49 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
849 PM CDT Mon May 25 2020

MOZ106-260230-
Oregon MO-
849 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OREGON COUNTY UNTIL 930
PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 12 miles northeast of Thayer, moving northwest at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alton...                          Thomasville...
Couch...                          Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3676 9166 3689 9165 3689 9160 3688 9136
      3661 9121 3652 9140
TIME...MOT...LOC 0148Z 148DEG 32KT 3665 9137

Angle
Special weather statement, May 25, 9:34 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
934 PM CDT Mon May 25 2020

MOZ088-093-260330-
Jasper MO-Newton MO-
934 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND JASPER
COUNTIES UNTIL 1030 PM CDT...

At 933 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shoal Creek Drive to near Saginaw to near
Neosho to near Wheaton. Movement was north at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Oronogo...                        Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Jasper...
Diamond...                        Airport Drive...
Leawood...                        Silver Creek...
Alba...                           Purcell...
Shoal Creek Drive...              Saginaw...
Carytown...                       Fidelity...

This includes the following highways...
 Interstate 44 between mile markers 0 and 31.
 Interstate 49 between mile markers 32 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3736 9461 3735 9409 3730 9408 3728 9405
      3699 9407 3700 9462
TIME...MOT...LOC 0233Z 160DEG 34KT 3702 9458 3699 9449 3684 9432 3676
9415

Angle

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:44 PM CDTRiver Flood WarningSGFVernon6 days
May 25, 7:44 PM CDTRiver Flood WarningSGFBates, Vernon5 days
May 25, 7:44 PM CDTRiver Flood WarningSGFSt. Clair9 days
May 25, 8:26 PM CDTSevere Thunderstorm WarningSGFMcDonald49 min
May 25, 8:49 PM CDTSpecial Weather StatementSGFOregon41 min
May 25, 9:00 PM CDTSevere Thunderstorm WarningSGFNewton45 min
May 25, 9:11 PM CDTSevere Thunderstorm WarningSGFMcDonald49 min
May 25, 9:34 PM CDTSpecial Weather StatementSGFJasper56 min
May 25, 9:44 PM CDTSevere Thunderstorm WarningSGFNewton31 min
May 25, 10:43 PM CDTAreal Flood AdvisorySGFBarry, McDonald, Newton6 hr
May 25, 11:11 PM CDTSevere Thunderstorm WarningSGFOzark, Taney64 min
May 26, 12:07 AM CDTSevere Thunderstorm WarningSGFGreene, Webster38 min
May 26, 12:44 AM CDTSpecial Weather StatementSGFDouglas, Ozark31 min
May 26, 1:09 AM CDTSpecial Weather StatementSGFWebster, Wright36 min
May 26, 3:59 AM CDTAreal Flood AdvisorySGFBarry, Barton, Dade, Jasper, Lawrence, McDonald and 2 more8 hr
May 26, 12:00 PM CDTAreal Flood AdvisorySGFBarry, Barton, Dade, Jasper, Lawrence, McDonald and 2 more23 hr
May 26, 5:58 PM CDTRiver Flood WarningSGFJasper37 hr
May 25, 7:44 PM CDTRiver Flood WarningSGFBourbon57 hr
May 25, 9:16 PM CDTSevere Thunderstorm WarningSGFCherokee59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.